Heavy Rain, Grant
- When
- June 21, 5:26 AM CST to June 22, 5:26 AM CST
- Where
- Grant County, 5.62 mi S of Muscoda
- Reported by
- Public
- Coordinates
- 43.100, -90.430
South of Muscoda, 5.4 inches of rain was reported.
A nearly stationary band of thunderstorms developed across southwest Wisconsin during the evening of June 21st. These storms remained in place until another line of storms pushed in from the west during the early morning hours of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A nearly stationary band of thunderstorms developed across southwest Wisconsin during the evening of June 21st. These storms remained in place until another line of storms pushed in from the west during the early morning hours of the 22nd. Rainfall amounts exceeded six inches with flash flooding reported in parts of Crawford, Grant and Richland Counties. The area in and around Boscobel (Grant County) was hit extremely hard by the flooding. 650 homes were impacted by the flooding with two dozen families displaced, most homes had basements full of water with some having the water reach the first level. Roads in the region had numerous washouts and some bridges were blown out. Rescue crews had to save 54 canoeists who became stranded on the Wisconsin River due to rising waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:02 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 602 AM CDT FRI JUN 21 2013 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) ISSUED AT 214 AM CDT FRI JUN 21 2013 AS SOUTHWEST UPPER FLOW CONTINUES TO ADVECT WARM AIR AND MOISTURE INTO UPPER MIDWEST...FORECAST CHALLENGE REMAINS TIMING MESOSCALE CONVECTIVE COMPLEXES. SEEMS LIKE A DIFFICULT TASK AT TIMES ONLY A FEW HOURS OUT. UPPER LOW CONTINUES TO SPIN OVER NORTHWEST U.S. WITH LARGE WESTERN CONUS TROUGH. STEADY LOW LEVEL JET EARLY THIS MORNING AROUND 45 KTS IS FUELING LARGE CONVECTIVE SYSTEM OVER CENTRAL MINNESOTA. CELLS STARTED OVERNIGHT A BIT MORE DISCRETELY BUT AS COLD POOL HAS BEEN DEVELOPING...MORE OF A LINEAR STRUCTURE UNFOLDING WHICH MAY CONTINUE BUILDING SOUTHEAST ALONG WELL DEFINED WARM FRONT OR BOUNDARY INTO AREA BEFORE DAYBREAK. LOWER MIXED LAYER CAPE VALUES AND LOWER SHEAR WOULD SUGGEST SYSTEM COULD WEAKEN AS IT APPROACHES WISCONSIN BUT WILL HAVE TO MONITOR THIS...WHICH COULD INCLUDE A FEW WARNINGS. HAVE ALSO BEEN TRACKING BAND OF CONVECTION ACROSS WESTERN WISCONSIN THAT SEEM TO DEVELOP ALONG MID LEVEL NOSE OF WARMER AIR BUT SEEMS UNLIKELY THESE WOULD UPSCALE INTO ANYTHING OF SIGNIFICANCE. MESOSCALE MODELS AND SHORT TERM MODELS CONTINUE TO CHANGE NEARLY AS QUICKLY AS RADAR IMAGERY WHICH HURTS ANY CONFIDENCE IN THIS FORECAST. WITH BASIC UPPER AIR PATTERN CHANGING LITTLE...HAVE BEEN TRYING TO TIME THINGS BASED ON BEST SIGNALS OF MOISTURE TRANSPORT. THIS TENDS TO INCREASE ACROSS OUR AREA NEXT 48 HOURS SO EXPECT GRADUAL TREND IN CONVECTIVE SYSTEM DEVELOPMENT ZONE FROM DAKOTAS AND WESTERN MINNESOTA CLOSER TO UPPER MISSISSIPPI RIVER AREA GOING INTO WEEKEND. THIS SHOULD BOOST RAIN THREAT AS WELL...BUT EXACTLY WHEN IS DIFFICULT. PLENTY OF CAPE TO WORK WITH ALTHOUGH DEEPER SHEAR DOES REMAIN FURTHER NORTHWEST...CLOSER TO DYNAMICS. COULD SEE A BREAK IN ACTION LATER TODAY BEFORE ADDITIONAL DEVELOPMENT TAKES PLACE AROUND RIDGE HEADING INTO FRIDAY NIGHT. SAME PATTERN COULD KEEP GOING INTO SUNDAY NIGHT. REPEAT ROUNDS OF CONVECTION COULD ALSO LEAD TO PROBLEMATIC FLOOD THREAT BUT GIVEN UNCERTAINTY OF TRACKS OF THESE SYSTEMS...WILL HAVE TO MONITOR SHORT TERM CONDITIONS FOR ANY SPECIFIC FOCUS AREAS. TEMPERATURES SHOULD REMAIN FAIRLY PERSISTENT FROM DAY TO DAY WITH SUBTLE CHANGES DEPENDING ON HOW MUCH CLOUD DEBRIS IMPACTS HIGHS. DID DROP HIGHS TODAY NORTH AND EAST OF LA CROSSE WHERE CONFIDENCE IN CLOUD SHIELD INTO AFTERNOON IS HIGHEST. WARMEST LOW LEVEL TEMPERATURES COME IN OVER WEEKEND SO DID BOOST HIGHS A FEW DEGRESS. IN ADDITION...DEW POINTS DID NOT RESPOND AS QUICKLY AS EXPECTED ON THURSDAY...PERHAPS DUE TO RECENT DRY WEATHER...SOURCE REGION OF AIRMASS...AND IMMATURE CROPS. SCALE BACK CLIMB OF DEW POINTS ANOTHER 24 HOURS BUT OVER TIME AS MORE SOUTHWEST FLOW DEVELOPS...EXPECT THE LOWER 70 DEGREE DEW POINTS TO ADVECT INTO AREA WITH MUGGY CONDITIONS BEFORE WEEKEND ENDS. THIS COULD BOOST HEAT INDEX VALUES INTO 95 TO 100 DEGREES AT PEAK HEATING DURING MID TO LATE AFTERNOONS. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 214 AM CDT FRI JUN 21 2013 LATER FORECAST PERIODS WILL INVOLVE PATTERN SHIFT AS HEIGHTS RISE IN THE WESTERN CONUS. UPPER LOW OVER NORTHWEST...OR ROUNDS OF SHORT WAVE ENERGY...WILL EVENTUALLY SHIFT ALONG NORTHERN TIER OF STATES OR FAR SOUTHERN CANADA AS NORTHWEST FLOW DEVELOPS INTO WESTERN GREAT LAKES. AS RIDGE AHEAD OF TROUGH BREAKS DOWN...COULD SEE BOUNDARY EVENTUALLY SHIFT SOUTH THROUGH AREA WITH EVEN MORE CHANCES OF CONVECTION WELL INTO EARLY NEXT WEEK. EXPECT COOLING TREND IN THIS SCENARIO AS WELL BUT COULD BE MORE GRADUAL THAN A SHARP COLD FRONT. MEDIUM RANGE GUIDANCE SUGGESTS SHORT WAVE TROUGH COULD DROP THROUGH IN DEVELOPING NORTHWEST FLOW LATE WEDNESDAY INTO THURSDAY MORNING COULD SPARK YET MORE RAIN SHOWERS BEFORE DRIER...NORTHWEST REGIME SETS UP AS WESTERN MEAN RIDGE BUILDS TO CLOSE OUT THE MONTH. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 602 AM CDT FRI JUN 21 2013 GIVEN DIFFICULT TASK OF PREDICTING IMPACT OF CONVECTION OUT PAST 6-8 HOURS...BIGGEST FOCUS IS ON SHORT TERM AS LINE OF STORMS MOVES THROUGH AREA. GENERAL VFR CONDITIONS HAVE BEEN THE RULE OUTSIDE OF STORMS BUT LINE MOVING THROUGH HAS BROUGHT AT LEAST IFR AT TIMES WITH LIMITED VISIBILITIES IN HEAVIEST RAIN. IN ADDITION TO 2-3 HOUR TIME WINDOW OF MOST STORM IMPACT...INCLUDING LIMITED VISIBILITY AND GUSTY WINDS...VFR CONDITIONS SHOULD RETURN AFTER THIS COMPLEX MOVES OUT OF THE AREA LATER THIS MORNING. SERIES OF MID/HIGH LEVEL CLOUDS FOR THE MOST BUT COULD SEE REDEVELOPMENT OF CONVECTION LATER IN THE DAY OR TONIGHT. HARD TO INCLUDE ANY DETAIL THIS FAR OUT BUT WILL TRY AND FRAME IN A TIME RANGE WHERE AT LEAST VICINITY STORMS COULD BE AROUND. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION.....SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 322 AM CDT FRI JUN 21 2013 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 322 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL IMPACT THE AREA EARLY THIS MORNING. THESE STORMS WILL BRING A HEAVY RAIN RISK...IN ADDITION TO GUSTY WINDS...A THREAT FOR HAIL AND LIGHTNING. A FEW STORMS COULD PROMPT SOME WARNINGS...ESPECIALLY NORTH OF INTERSTATE 90. AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING... THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND OTHER SEVERE WEATHER RISKS. IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND OF STORMS GETS CLOSER. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... WIND GUST REPORTS AND RAINFALL MAY BE NEEDED THIS MORNING FROM AVAILABLE SPOTTERS. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-221100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 322 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT THEY SHOULD BE LIMITED TO BRIEF HEAVY RAIN AND LIGHTNING. THE THREAT FOR WIND GUSTS AND POSSIBLE SEVERE WEATHER IS EXPECTED TO STAY CLOSER OR NORTH OF INTERSTATE 90. AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING... THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND OTHER SEVERE WEATHER RISKS. IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND OF STORMS GETS CLOSER. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT COULD BE NEEDED TONIGHT OR FROM TIME TO TIME THROUGH EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM TSTM WND GST 4 N HOLMEN 44.01N 91.26W
06/21/2013 E50 MPH LA CROSSE WI NWS EMPLOYEE
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 612 AM CDT FRI JUN 21 2013 MNZ088-096-WIZ033-034-041-042-211215- HOUSTON-JACKSON-LA CROSSE-MONROE-TREMPEALEAU-WINONA- 612 AM CDT FRI JUN 21 2013 AT 608 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM HATFIELD TO BRICE PRAIRIE...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 55 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS IMPACTED INCLUDE... LA CRESCENT...LA CROSSE...WEST SALEM...MILLSTON...BANGOR...SPARTA AND FORT MC COY. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HAIL 1 SW GALESVILLE 44.07N 91.37W
06/21/2013 E0.25 INCH TREMPEALEAU WI PUBLIC
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HAIL 4 N HOLMEN 44.01N 91.26W
06/21/2013 E0.75 INCH LA CROSSE WI NWS EMPLOYEE
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL TOMAH 43.99N 90.50W
06/21/2013 E0.88 INCH MONROE WI AMATEUR RADIO
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 626 AM CDT FRI JUN 21 2013 MNZ088-096-WIZ029-034-041>044-053-211230- ADAMS-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-VERNON-WINONA- 626 AM CDT FRI JUN 21 2013 AT 623 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CATARACT TO LA CROSSE...TO HOUSTON...MOVING SOUTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...AND HEAVY RAIN WILL ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS IMPACTED INCLUDE... SPARTA...FORT MC COY...BROWNSVILLE...STODDARD...TOMAH AND COON VALLEY. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. JW
The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
5 heavy rain, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
South of Muscoda, 5.4 inches of rain was reported.
In Mt. Zion, 3 inches of rain was reported.
The mesonet observing equipment in Boscobel measured 7.79 inches of rain.
The COOP observer near Stueben reported 6.47 inches of rain.
The COOP observer northeast of Wauzeka reported 3.1 inches of rain bringing the total to over 4 inches in the past 24 hours.
Very heavy rain produced flash flooding across the northeast part of Grant County. |In Boscobel, numerous houses became surrounded by water with evacuations needed, most streets were flooded and cars were under water. 650 homes were impacted by the flood waters with two dozen families displaced. County Roads M and S near Boscobel were impassable due to high water and several other county roads between Blue River and Fennimore were covered with water and impassable. Portions of County Road C southwest of Woodman were under water. The flooding washed out sections of State Highway 133 outside of Woodman and Blue River. Debris was washed down Glass Hollow and Dry Hollow Creeks where it became lodged across railroad bridges in Bagley producing flooding in the town. The railroad tracks through Woodman were washed out. Flooding debris blocked some roads around Patch Grove. 54 canoeists had to be rescued from the Wisconsin River because of rising water.
Locally heavy rain produced flash flooding across portions of Crawford County. Water covered roads in the Steuben area. Mudslides occurred that closed U.S. Highway 61 and State Highway 60 in the southeast part of the county. Other mudslides closed State Highway 35 between Lynxville and Prairie du Chien. Numerous streets and basements were flooded in Prairie du Chien. Homes and businesses were evacuated in Gays Mills and Stueben ahead of the expected flooding along the Kickapoo River.
A house in Holmen was struck by lightning. The electrical box, some windows and the roof were damaged.
Locally heavy rain produced flash flooding across mainly the far southwest part of Richland County. Knapp Creek and numerous other small streams were out of their banks with County Road F flooded south of Excelsior.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457760, 457761, 457763, 457764, 457762, 457020, 457022, 457556, 457558, 457657.